Texas, 2020

Damaging Winds in Texas, July 31, 2020

July 31, 2020 · NWS EWX · 2 events in 2 counties and zones

A cold front stalled along the northern part of South Central Texas and thunderstorms formed along this boundary. Some of these storms produced damaging wind gusts.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$12,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS EWX wrote it up.

A cold front stalled along the northern part of South Central Texas and thunderstorms formed along this boundary. Some of these storms produced damaging wind gusts.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Austin/San Antonio, TX wrote its last area forecast discussion before the first event at Jul 31, 1:58 PM CST, 23 minutes earlier.

Area forecast discussion, Jul 31, 1:58 PM CST, 23 minutes before
Area Forecast Discussion
National Weather Service Austin/San Antonio TX
258 PM CDT Fri Jul 31 2020

.SHORT TERM (Tonight through Saturday Night)...
A tricky short term forecast for today and tomorrow. An upper level
trough axis extending from the Midwest into South Central Texas has
generated a weak late July front that is expected to make it's way
across the region tonight. The placement of the front is difficult
to differentiate from the residual convective boundary left over
from yesterday's thunderstorm activity that occurred well north of
the CWA. Current thinking is the initial boundary that will move
through is the convective boundary from yesterday and a second push
will pass through late tonight being the actual front. This residual
convective boundary is currently infringing upon our northern tier
of counties and has generated a line of cells over Williamson County
as of 2:00pm.

Given sufficient heating this afternoon, moderate instability is in
place with 2000-2500 J/kg CAPE and steep low level lapse rates of
about 7 c/km. Surface dewpoints will be in the low 70s across much
of the region. So while there is sufficient instability and
moisture, the limiting factor will be a forcing mechanism. Namely,
enough surface convergence along the boundary as it pushes through.
Convective allowing models have a number of solutions on handling
convection over the next 24 hours but there seems to be two general
solutions. The first being, enough storms can get going this
afternoon and evening to become cold-pool dominated and sustain
themselves further into the overnight period. WRF, ARW, and NMM all
depict something similar to this solution. While the NAM Nest and
HRRR have isolated to scattered storms this afternoon into this
evening but dwindling with the loss of daytime heating.
Interestingly enough, the NAM Nest does have storms refiring early
tomorrow morning, perhaps along the second push of the actual front.

SPC does have much of South Central Texas under a marginal risk for
severe storms with the main threats being strong winds and hail. A
weak late July front with a convective boundary ahead of it along
with NW flow aloft will make the next 24 hours a bit tricky to
forecast. Convective allowing models should converge on a solution
once storms, and to what extent, get going this afternoon and
evening.

What takes place tomorrow will heavily depend on how things go this
evening. Any residual boundary left over from tonights activity
could be a focus for initiation tomorrow with daytime heating. Highs
for Saturday afternoon will be in the mid to upper 90s for most
locations with areas along the Rio Grande approaching or exceeding
100 degrees.

&&

.LONG TERM (Sunday through Friday)...
A similar type of upper level pattern will still be around on Sunday
into early next week with upper ridging out west and troughing to
the NE. This will continue to give us good NW flow aloft. The
question is how much moisture will still be around and will any
smaller disturbances or remnant boundaries help to trigger
convection. Some models are pointing toward more development on
Sunday afternoon and have thus kept mention of chance pops during
that time. The wind will be fairly light Sunday and Monday which will
enhance the hot and humid weather. Monday will still see some
lingering pop mainly over the Hill Country, but any sort of
significant QPF will be absent. Looks like a pattern that will set up
some isolated to widely scattered convection for a few lucky folks.
By mid and late week, the upper ridge shifts east and puts a better
hold on Texas and should keep most convection at bay. That far out,
can't rule out some isolated storms especially seabreeze related
over the far SE, but confidence is not high enough right now for any
pop of significance. Temps will remain very warm...near 100 degrees
most days as he head into the beginning of August...historically our
warmest time of the year for South Central Texas.

&&

.PRELIMINARY POINT TEMPS/POPS...
Austin Camp Mabry              76  97  75  99  75 /  30  10  -   20  -
Austin Bergstrom Intl Airport  73  96  74  98  74 /  30  10  -   20  -
New Braunfels Muni Airport     75  96  74  98  74 /  30  10  -   20  -
Burnet Muni Airport            72  96  72  98  73 /  30  10  -   10  -
Del Rio Intl Airport           78 102  77 104  79 /  20  10  10  20  -
Georgetown Muni Airport        73  97  73 100  74 /  30  10  -   10  -
Hondo Muni Airport             76  98  75 102  75 /  30  20  10  20  -
San Marcos Muni Airport        74  96  74  98  74 /  30  10  -   20  -
La Grange - Fayette Regional   76  95  76  99  76 /  30  20  10  20  -
San Antonio Intl Airport       76  98  77 100  76 /  30  20  10  30  10
Stinson Muni Airport           77  97  77  99  76 /  30  20  10  20  -

&&

.EWX WATCHES/WARNINGS/ADVISORIES...
None.
&&

Short-Term/Aviation...EWilliams
Long-Term...09
Hazardous weather outlook, Jul 31, 11:08 AM CST, 3 hours 13 minutes before
Hazardous Weather Outlook
National Weather Service Austin/San Antonio TX
1208 PM CDT Fri Jul 31 2020

TXZ171>173-183>194-202>209-217>225-228-011715-
Llano-Burnet-Williamson-Val Verde-Edwards-Real-Kerr-Bandera-
Gillespie-Kendall-Blanco-Hays-Travis-Bastrop-Lee-Kinney-Uvalde-
Medina-Bexar-Comal-Guadalupe-Caldwell-Fayette-Maverick-Zavala-
Frio-Atascosa-Wilson-Karnes-Gonzales-De Witt-Lavaca-Dimmit-
1208 PM CDT Fri Jul 31 2020

This Hazardous Weather Outlook is for South-Central Texas..

.DAY ONE...This Afternoon And Tonight.

There is a marginal risk of strong to severe storms along and
northern half of South Central Texas this afternoon and evening
mainly north of a line from Del Rio to San Antonio to Schulenburg.
Strong wind gusts are the main threats this afternoon along with
frequent lightning and locally heavy downpours.

Some of these strong storms may hold together and affect the
southern half of the region tonight and overnight, mainly south of
Interstate 10. Strong wind gusts, lightning, and locally heavy
downpours will be the primary threat.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter reports may be needed later this afternoon and evening.

In the hours before

Special weather statement, Jul 31, 1:50 PM CST, 31 minutes before
Special Weather Statement
National Weather Service Austin/San Antonio TX
250 PM CDT Fri Jul 31 2020

TXZ173-192>194-312015-
Bastrop TX-Williamson TX-Lee TX-Travis TX-
250 PM CDT Fri Jul 31 2020

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN WILLIAMSON...EAST
CENTRAL TRAVIS...NORTH CENTRAL BASTROP AND WEST CENTRAL LEE COUNTIES
UNTIL 315 PM CDT...

At 249 PM CDT, Doppler radar was tracking a strong thunderstorm over
Coupland, or near Elgin, moving south at 30 mph.

Nickel size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Elgin, Coupland, Beyarsville, Rices Crossing and Blue.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3050 9752 3056 9732 3039 9715 3030 9744
TIME...MOT...LOC 1949Z 338DEG 27KT 3045 9739

The radar

The Ft Hood radar (KGRK), 31 km away, was scanning. The volume nearest the first event began at 20:19 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Williamson

When
July 31, 2:21 PM CST
Where
Williamson County, 3.28 mi ESE of Coupland
Measured
56 kt (64 mph) estimated gust
Property damage
$10,000
Reported by
Public
Coordinates
30.450, -97.330

A thunderstorm produced wind gusts estimated at 65 mph. These winds damaged roof shingles on multiple homes, an outdoor fountain, a recreational vehicle, and knocked down tree limbs.

Thunderstorm Wind, Travis

When
July 31, 3:25 PM CST
Where
Travis County, 1.19 mi W of Bluff Spgs
Measured
56 kt (64 mph) estimated gust
Property damage
$2,000
Reported by
Broadcast Media
Coordinates
30.170, -97.790

A thunderstorm produced wind gusts estimated at 65 mph that knocked down some large tree limbs.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2020Every state in 2020This day in weather historyWarnings in Texas, July 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 909163, 909166.